Q: I need to kick my ass in gear study-wise since midterms are fast approaching. I don’t foresee myself popping any pills, but is there anything stronger than coffee to help? And how much coffee is too much?
A: Use caution when dosing yourself with caffeine from coffee and energy drinks, since it actually can kill you when taken in high amounts. Last month a teenager in Maryland died from a heart-rhythm disturbance after drinking two 24-ounce Monster energy drinks (amounting to 480 milligrams of caffeine, as much as you’d find in 14.5 cans of Coke). Since caffeine is a legal drug, it’s also present in many medicines, so please be smart and read the ingredient labels.
Average doses of caffeine (85 to 250 mg, the equivalent of one to three cups of coffee) will increase alertness and decrease fatigue, but each person reacts differently depending on their tolerance. High doses (250 to 500 mg) can result in restlessness, nervousness, insomnia and tremors. So more is not necessarily better!
Midterms are important, but they aren’t worth dying over. Taking stimulant drugs, including caffeine and “study drugs” like Ritalin or Adderall not prescribed to you, can have unintended consequences and impair your performance. So while it may help to drink a cup or two of coffee, there’s no substitute for just doing the work, getting enough sleep and pacing yourself with breaks and exercise.
Q: Why do my gums bleed when I brush my teeth?
A: There are delicate tissues around your teeth and overdoing it with vigorous brushing may cause bleeding. For college students, bleeding is most likely a sign of inflammation from plaque buildup that needs a dental visit to clear up. Regular preventive teeth cleanings are a great way to avoid this and catch cavities early before they need costly repair.
Most dental insurance plans (including UC SHIP) cover two free cleanings annually. For those with insurance through UC SHIP, call (805) 893-2891 or see http://studenthealth.sa.ucsb.edu/dentalcare.aspx for more information.
—Mary Ferris, M.D.
Q: I’ve heard you can get yeast infections from eating too much sugar — fact or fiction? I just need to know if my sugar-heavy diet could jack up my nether regions.
A: Fiction! There is no high-quality medical evidence showing a link between a high-sugar or high-carbohydrate diet and vaginal yeast infections. Women with diabetes are at higher risk for vaginal yeast infections, but the cause is improper metabolism of blood sugar due to lack of insulin, rather than eating too much sugar.
—Paula Bagalio, N.P.
Q: What does diarrhea do to your overall health? Also, might it be stress related? I eat pretty healthy so I wonder if it might be related to my stressful schedule.
A: Yes, stress can commonly cause changes in gut function resulting in a ‘noisy’ gut and softening of stool or outright diarrhea. Diet also plays a role in whether you are constipated, have diarrhea or are ‘regular.’ It is not a bad idea to seek out info from Student Health’s Nutrition staff if you have questions about your food choices (this is a free visit for UC SHIP students).
Brief episodes of diarrhea are common. Unless you lose so much liquid that you get dehydrated, these are not dangerous. Sometimes it is due to food or drink ‘misadventures’ (e.g. too much alcohol, expired foods from the back of the fridge, too many spices) or a brief viral infection of the gut. Diarrhea that has blood or mucus in it or that is accompanied by fever, chills or abdominal pain, however, should prompt a visit to the doctor.
A condition called “IBS” (Irritable Bowel Syndrome) is very common among college-aged folks and causes a mix of soft stools/diarrhea, normal stools and constipation.
In short, episodes of diarrhea (e.g. 3 to 5 days) are not likely to be detrimental to your health.
—Kevin Cook, M.D.
Q: Does vitamin C actually do anything when you’re starting to feel a case of the sniffles coming on? I’ve heard yes’s and no’s… (Professor Gilbert said it doesn’t help!)
A: So far, the scientific data is inconclusive but leaning towards vitamin C being not particularly helpful for most people. Several large-scale, controlled studies involving children and adults have been conducted and analyzed.
To put it in perspective, if you normally have a cold 12 days out of the year, if you took vitamin C every day during that year, you might be sick 11½ days instead. However, if you find yourself doing extremely strenuous activity in extremely cold weather, there may be an added benefit (think Iditarod racing in Alaska).
So Professor Gilbert is right about this!
As an aside, taking large amounts of vitamin C may actually cause diarrhea and stomach cramps.
—Betsy Reynolds-Malear, Registered Dietician